Plaquenil rash

I just started taking Plaquenil a few weeks ago. I stared with 100mgs every second day for a week then 100mgs daily for a week. Now I am taking 100mgs and 200mgs on alternate days. My aim is to take 200mgs daily. I noticed this morning that I had a rash (red spots) across my chest. I read that taking Plaquenil can cuase a rash although this is a less common side effect . Has anyone else experienced this?

8 Replies

  • Please ring up and check with you prescribed this to you, this is important as some people can develop a serious allergy to it, for others I believe it has been temporary, but you do need medical advice, please photograph it in case you get sods law before attending medical services and it disappears... MaryF

  • Thank you Mary. I am waiting on my GP to call back but will go and take a photo just now,


  • Pleased to hear you have taken Mary's advice and called your GP. I discovered I was allergic to Plaquenil within days and had to stop them. I started on Mepacrine instead and have been fine with them.

  • Hi I was on Plaquenil for quite a long time then the manufacturers changed the coating on the tablets and I had the red spots all over my legs and feet. Professor Hughes said I had an allergy to the coating. Maybe this is the case for you too, apparently there is more than one manufacturer of the medication so you may find one that is okay? Good luck and good health

    Carole J

  • Yes. I have a rash on my chest, I'm not sure the Plaquenil has caused it but it has enhanced it (I also have UCDT borderline lupus, awaiting more tests). I take 100mg morning and evening. I had terrible itching when I started - in June - but this has calmed down a bit. I think the rash may calm down after a few months, not sure. However, I've found massive improvements in my sore joints and tissues and have much less swelling on my ankles and elbows than I used to have so for me it's worth it :-) Down side is the constipation like a bucketful of cement in my stomach.

  • Thank you for your comments. It really helps to know how Plaquenil has affected others. I saw my GP this afternoon and by then the rash was all over my chest stomach and back. She said I had reacted to the Plaquenil. She was concerned when I told her about the stomach pains, threatening migraines 1-2 hours after taking Plaquenil and feeling unwell with extreme tiredness. She told me stop taking it and is calling my Consultant for advice. I was expecting some side effects but had hoped they would be more tolerable. I guess now I have to wait on my Consultants advice,


  • Hi all,

    I'm taking Hydrochloriquine too after a discussion my consultant had with David D'Cruz early in the year along with a statin. I had CAPS 18 months ago when Rituximab was administered however hydrochloriquine and a statin was suggested when my antibodies were getting a it active early this year. I've been taking them since February I think and my APS (INR) seems to be more stable since however I've also noticed recently that I get small patches of dry itchy skin. I was ok for months and it's only happened in the last 6 weeks or so. Particularly after I shower and dry tho!! I apply coconut butter oil to my skin which seems to help. Also I look like I have leg warmers on especially since the CAPS where my skin looks like dense freckles and is dry......used to have it a bit and only saw it if I was in the sun, now it's very obvious like socks without the feet lol.

    Oh I've been on 400mgs hydrochloriquine since I started, taken early evening was told it was a trial initially with a Statin which is taken last thing with warfarin.

    I know I was on the brand quinoric initially however my meds are dispensed in doset boxes so aren't in the original packaging..


  • I broke out with a rash after being on it for a week. I was also on a mild muscle relaxer for about 3 weeks prior to plaquenil. I got off both then started back on plaquenil. No rash so I assumed it was the other med even though I was on it longer and before the plaquenil. Did not resume the other meds.

You may also like...